Jump to content

Taking tamoxifen or aromatase inhibitors while dealing with withdrawal


Mellie
 Share

Recommended Posts

I'm getting ready to start the hormonal therapy tamoxifen for breast cancer. I'm supposed to take it for at least 5 years. Maybe 10.

 

Tamoxifen acts by shutting down estrogen in your body, basically sending you into a menopause-like state. Many women complain of insomnia, mood swings, foggy thinking, fatigue, joint aches, and hot flashes. They are severe enough that up to 40% of women quit treatment, despite it being a life-saving one. So the side effects can be severe. 

 

The only answers doctors have are to add select antidepressants (many SSRIs, including Prozac and Zoloft, interfere with it's efficacy. Effexor is the gold standard since it helps the most with hot flashes. But Lexapro and Celexa may also be prescribed. Many women are also put on Gabapentin.

 

I've also heard that women with a history of depression often have a tougher time on the drug. Understandly, I'm freaking out a little about all of this.

 

Just wondering if anyone here has experience with taking hormonal therapy for breast cancer while dealing with antidepressant withdrawal. Would love to hear your experiences!

  • 1998-2002 - High dose of Luvox for 4.5 years. Rapid taper over a couple of months in early 2002. Not much withdrawal issues, other than increased irritability and mood lability for a few months.
  • 2005 - Brief trial of Wellbutrin. Stopped taking it after a few months with no problems.
  • 2008 - Started fluoxetine (Prozac), 10 mg. Took this dose for several years. At some point upped the dose to 20 mg and maintained until late 2015.
  • November 2015 - Cold turkeyed off of Prozac 20 mg. Experienced low energy, lack of motivation, irritability, but these were symptoms I was experiencing while still on the SSRI (albeit to a lesser degree).
  • May 2016 - 6 months later, late-onset withdrawal symptoms appear. Severe anxiety, insomnia, dread, unprecedented feelings of hopeless depression, suicidal ideation, bouts of crying, nausea, loss of appetite, akathisia (feeling like I'm vibrating internally, but no need to move).
  • June - September 2016 - Symptoms continue. Mostly waves, but some windows. Some recovery.
  • October - November 2016 - Diagnosed with breast cancer. Handled fairly well, but resorted to benzos for sleep in the week prior to surgery. Following surgery, was pretty out of it for 3 weeks on pain pills and antibiotics.
  • December 2106 - Withdrawal symptoms back with a vengeance, especially anxiety, insomnia, suicidal ideation, and depression. Oncologist prescribed 10 mg Lexapro. Took 2.5 mg for 2 weeks, but felt it was making anxiety worse, so stopped. 
  • January 2016 - Restarted 2.5 mg Lexapro after realizing it was the antibiotic I was taking that was making things worse, not the SSRI. Have stabilized to a large degree.

 

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy